Alert archive / Pennsylvania / Tornado Warnings in 2005
Tornado Warning 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 20, 2005, 3:19 PM EDT for Beaver County, Butler County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2005, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 20, 2005, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Beaver County, PA, Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KPBZ 201918
TORPBZ
PAC007-019-202000-
/O.NEW.KPBZ.TO.W.0004.050820T1919Z-050820T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
BEAVER COUNTY IN PENNSYLVANIA
BUTLER COUNTY IN PENNSYLVANIA
* UNTIL 400 PM EDT
* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOMBELL...
AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ZELIENOPLE...
EVANS CITY...
BUTLER...
SAXONBURG...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
LAT...LON 4093 7977 4092 7978 4071 7978 4074 8029
4086 8029 4086 8016 4086 8016 4092 8016
4092 7980
$$2 follow-up statements
000
WWUS51 KPBZ 201936
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT SAT AUG 20 2005
PAC007-201946-
/O.CAN.KPBZ.TO.W.0004.000000T0000Z-050820T2000Z/
BEAVER PA-
336 PM EDT SAT AUG 20 2005
...THE TORNADO WARNING FOR BEAVER COUNTY IS CANCELLED...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4093 7975 4092 7978 4071 7973 4076 8011
4082 8011 4086 8015 4086 8012 4090 8012
4092 7980
$$
PAC019-202000-
/O.CON.KPBZ.TO.W.0004.000000T0000Z-050820T2000Z/
BUTLER PA-
336 PM EDT SAT AUG 20 2005
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR BUTLER
COUNTY...
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WAHLVILLE...AND
MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ZENO...
CONNOQUENESSING...
PETERSVILLE...
MOUNT CHESTNUT SPRINGS...
RIBOLD...
MOUNT CHESTNUT...
BROWNSDALE...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 4093 7975 4092 7978 4071 7973 4076 8011
4082 8011 4086 8015 4086 8012 4090 8012
4092 7980
$$000
WWUS51 KPBZ 202000
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT SAT AUG 20 2005
PAC019-202010-
/O.EXP.KPBZ.TO.W.0004.000000T0000Z-050820T2000Z/
BUTLER PA-
400 PM EDT SAT AUG 20 2005
...THE TORNADO WARNING FOR BUTLER COUNTY WILL EXPIRE AT 400 PM EDT...
LAT...LON 4093 7975 4092 7978 4071 7973 4076 8011
4082 8011 4086 8015 4086 8012 4090 8012
4092 7980
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 1:40 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 20, 1:40 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 140 PM EDT SAT AUG 20 2005 .SHORT TERM (TONIGHT THRU SUNDAY)... STRONG CAP OVER CWA WILL LIMIT ANY CONVECTIVE DEVELOPMENT OVR AREA SO TSTMS TNGT WILL BE WITH COLD FRONT STILL BACK IN INDIANA. LINE OF TSTMS IS DEVELOPING IN WATCH AREA OVR CENTRAL OHIO ATTM. BIGGEST THREAT 21Z-03Z AS STORMS PUSH EASTWARD. COOLER DRIER AIR WILL GRADUALLY SPREAD INTO AREA BEHIND BOUNDARY AFT 06Z BRINGING FAIR WX ON SUNDAY. && .LONG TERM (SUNDAY NIGHT THRU SATURDAY)... DRY AND COOL HIGH PRESSURE IN CONTROL MUCH OF WEEK WITH BELOW NORMAL TEMP. WENT WITH LOW CHC POPS IN THE NRN TIER OF COUNTIES NEAR AND NORTH OF I-80 LATER SUNDAY NIGHT AND MONDAY AS COLDER AIR ALOFT WITH UPPER TROF MOVES BY. NEXT FRONT NOW SLOWED AT LEAST A DAY AT THE END OF THE WEEK AND REMOVED POPS FRIDAY AND LEFT SATURDAY DRY FOR NOW. && .AVIATION... VSBY 2SM TSRA OVC020CB IN SCT STRONG TSTMS AFT 21Z WITH APPROACH OF FRONTAL BOUNDARY. AREAS 4SM -SHRA OVC020 AFT MDNT. SOME FOG WITH VSBY 4SM BR CIGS BKN020 TOWARD MORNING. CONDS IMPROVING TO SCT050 BY 15Z SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 20, 5:00 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SAT AUG 20 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029>032-WVZ001>004-012-023-041-210900- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-GARRETT-MARION-MONONGALIA-PRESTON-TUCKER- 500 AM EDT SAT AUG 20 2005 HAZARDOUS WEATHER OUTLOOK FOR EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT. THE OVERALL HAIL THREAT IS EXPECTED TO BE LIMITED. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY.
In the hours before
Local storm report, Aug 20, 10:38 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 AM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 8 NNE TIONESTA 41.60N 79.39W
08/19/2005 FOREST PA LAW ENFORCEMENT
TREE DOWN ON ROUTE 62 NEAR WARREN COUNTY BORDER.
&&
LHENDRICKSLocal storm report, Aug 20, 10:40 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 NW SIGEL 41.30N 79.15W
08/19/2005 JEFFERSON PA EMERGENCY MNGR
TREE DOWN REPORTED IN BARNETT TOWNSHIP.
&&
LHENDRICKSSpecial weather statement, Aug 20, 2:02 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 202 PM EDT SAT AUG 20 2005 OHZ041-PAZ007-013-202015- COLUMBIANA-MERCER-LAWRENCE- INCLUDING THE CITIES OF...EAST LIVERPOOL...SALEM...COLUMBIANA... EAST PALESTINE...WELLSVILLE...CALCUTTA...SHARON...HERMITAGE... GROVE CITY...GREENVILLE...FARRELL...SHARPSVILLE...NEW CASTLE... ELLWOOD CITY 202 PM EDT SAT AUG 20 2005 ...STRONG TUNDERSTORMS ENTERING AREA... A CLUSTER OF STRONG THUNDERSTORMS WILL BE ENTERING THE AREA WITHIN THE NEXT HOUR. THESE STORMS CONTAIN STRONG WIND GUST OF UP TO 40 MPH ... FREQUENT LIGHTNING AND HEAVY RAIN. RAINFALL OF ONE HALF INCH IS POSSIBLE. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION.
Local storm report, Aug 20, 3:19 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG WAMPUM 40.89N 80.34W
08/20/2005 LAWRENCE PA PUBLIC
TREES AND POWER LINES DOWN.
0310 PM TSTM WND DMG NEW CASTLE 41.00N 80.35W
08/20/2005 LAWRENCE PA EMERGENCY MNGR
TREES AND POWER LINES DOWN.
&&
RDEMARISThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:10 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 20 min |
| Aug 19, 8:31 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 59 min |
| Aug 20, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 51 min |
| Aug 20, 3:08 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler | 67 min |
| Aug 20, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 52 min |
| Aug 20, 5:02 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 58 min |
| Aug 20, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 62 min |
| Aug 20, 6:03 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Aug 20, 6:31 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 59 min |
| Aug 20, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 32 min |
| Aug 20, 7:01 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Aug 20, 7:04 PM EDT | Flash Flood Warning | PBZ | Allegheny | 116 min |
| Aug 20, 7:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 66 min |
| Aug 20, 7:42 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 18 min |
| Aug 20, 7:45 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 2 hr |
Nearby
Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.